Texas, 2023

Damaging Wind in Texas, May 27, 2023

May 27, 2023 · NWS EWX · 1 event in 1 county or zone

An upper level shortwave trough generated thunderstorms over West Texas and northern Mexico. This line of storms moved into Val Verde County and produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough generated thunderstorms over West Texas and northern Mexico. This line of storms moved into Val Verde County and produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 27, 7:45 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 27, 7:45 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
845 PM CDT Sat May 27 2023

...New UPDATE...

.UPDATE...
Issued at 837 PM CDT Sat May 27 2023

Adjusted the forecast through tonight given observational trends and
the latest 00Z short term model guidance. Most notable change has
been an uptick in the PoPs across the Southern Edwards Plateau into
the Rio Grande Plains as the already developed convective complex
located from Crockett County into Northern Mexico advances into the
area and moves southeastward. Still kept some low end PoPs to around
the highway 281 corridor but best rain and PoPs will be west as I
have already highlighted. The greatest concern is heavy rainfall and
flooding as the rainfall rates could lead to localized pockets of
greater than 3 inches in a short period of time. An isolated severe
storm or two may also be possible with large hail and damaging winds.

.SHORT TERM...
(Tonight through Sunday night)
Issued at 217 PM CDT Sat May 27 2023

Upper air and satellite analysis this afternoon reveal a mid to
upper level ridge over Texas with its axis over the central part of
the state. This is bringing southwesterly flow over the region. A
shortwave trough farther west is starting to generate convection
over West Texas and this feature will move to the east during this
period. Rain chances will begin over the northwestern part of our
CWA this evening and spread to the east overnight. POPs will be
highest this evening and will decrease after midnight. Strong storms
could form to our northwest and move into our CWA, but the airmass
here is only moderately unstable and lacks significant vertical wind
shear. SPC has included the western part of our CWA in the Marginal
risk area tonight. PW values in our airmass are will above normal
and storms could produce locally heavy rain. WPC has included us in
the Marginal risk for excessive rainfall. The mid to upper shortwave
will continue moving eastward Sunday. As the day heats up convection
is likely to develop out west again and move across to the east.
This activity will continue into the evening and linger over night.
There will be a Marginal risk for severe storms along the Rio
Grande, but strong storms will struggle to get farther east. PW
values will remain high and locally heavy rain will be possible
again. Convection will diminish after sunset, but the upper forcing
should keep at least low chances through the night.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 217 PM CDT Sat May 27 2023

Synopsis: The shortwave energy contributing to the precip chances at
the conclusion of the short term period will continue to linger in
our vicinity through Tuesday. This will support additional shower
and thunderstorm potential across all of South-Central Texas on
Memorial Day Monday, with areas along and east of Interstate 35
being favored Tuesday. Locally heavy downpours will be possible in
the strongest activity on Monday. Conditions will dry out moving
into the middle of next week as an omega block attempts to establish
itself over north-central portions of the continent. The ridge
affiliated with said block may slide far enough east by the end of
next week to allow for scattered shower and thunderstorm chances to
return during the Friday-Saturday time period.

Memorial Day: Showers and thunderstorms will be possible across the
region during the morning and afternoon hours with an upper
disturbance lingering over the area. Coverage of this activity
remains uncertain, and will likely be at least partially driven by
any remaining showers and clouds connected to the storms passing
near or just south of the CWA through the overnight hours on Sunday.
Despite said uncertainty, locally heavy downpours will be possible
in any storms that do materialize on Memorial Day afternoon given
1.5"+ precipitable water values in place in most spots outside of
Hill Country. We thus can't rule out some minor flooding impacts in
any heavier thunderstorms that develop through Monday evening. Poor
lapse rates and weak shear aloft should keep severe weather
potential low. The Weather Prediction Center continues to include
the majority of South-Central Texas in a marginal (level 1 out of 4)
risk of excessive rainfall on Monday afternoon in light of the
isolated flooding potential. While widespread flooding concerns are
not expected on Memorial Day afternoon & evening, we remind any
holiday travelers to never drive through flooded roadways or low
water crossings. Turn Around, Don't Drown.

Tuesday: Isolated to widely scattered showers and storms could
linger over the east as the upper disturbance gradually pushes into
the northern Gulf of Mexico and Lower Mississippi Valley. Severe
weather and flooding potential should remain low.

Remainder Of The Period: Quiet weather should prevail through the
middle portions of next week with ridging in place across central
portions of the CONUS. Said ridging may become far enough displaced
to the east to support a return of isolated to widely scattered
shower and storm potential by next Friday and Saturday, although
it's much too early to discuss these chances in any sort of detail.
Daytime highs will hover at or just above their late May/early June
climatological means.

&&

.AVIATION...
(00Z TAFS)
Issued at 617 PM CDT Sat May 27 2023

Satellite and radar imagery early this evening show a mix of mainly
mid to high level clouds across the region while a cluster of storms
has also been able to move through portions of the Hill Country. This
activity has weakened over the last hour and lightning trends have
almost diminished with the main storm cell. Elected to go with VCSH
at KAUS as this activity may clip that area through the next hour or
two. Otherwise, VFR conditions are expected to persist at the I-35
TAF sites (KAUS, KSAT, KSSF) through the period. Another cluster of
storms could approach these sites late in the TAF period from the
west but will elect to keep out to see how things trend into and
through the overnight tonight first to the west. Winds will remain
around or below 10 knots from out of the east and southeast.

KDRT has the greatest concerns for flight impacts within the period
compared to the I-35 sites mentioned above. The site is to begin VFR
but a complex of storms that is organizing across West Texas into
Northern Mexico will be expected to advance eastward across the Rio
Grande later tonight, mainly through the overnight. Storms could
produce heavy rain and frequent lightning where visibility/ceilings
could be briefly reduced. Additionally, cannot rule out strong winds
along with small hail briefly with storms as well. While the storm
activity should end by the early morning, do anticipate for MVFR
ceilings to develop and persist through the majority of the morning
hours. Conditions then improve into the afternoon with the return
of VFR ceilings. We will then need to monitor for development of a
new round of storms late in the period but as mentioned above, will
hold off on any mentions to see how the convection pans out from
tonight through the overnight. Outside of convective induced wind
gusts, moderate east-southeast winds generally trend between 5 and
15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  69  87  67 /  20  10  20  30
Austin Bergstrom Intl Airport  87  68  86  66 /  20  10  10  30
New Braunfels Muni Airport     88  68  86  66 /  10  10  10  30
Burnet Muni Airport            84  66  84  65 /  40  10  30  40
Del Rio Intl Airport           89  70  86  68 /  20  90  60  40
Georgetown Muni Airport        88  67  86  66 /  30  10  20  30
Hondo Muni Airport             86  69  86  66 /  10  40  30  50
San Marcos Muni Airport        87  68  86  66 /  20  10  10  30
La Grange - Fayette Regional   87  68  86  68 /  10  10  10  20
San Antonio Intl Airport       87  69  86  67 /  10  20  20  40
Stinson Muni Airport           88  70  87  68 /  10  20  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Brady
Long-Term...Quigley
Aviation...Brady
Hazardous weather outlook, May 27, 6:07 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
707 PM CDT Sat May 27 2023

TXZ171>173-183>194-202>209-217>225-228-290015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
707 PM CDT Sat May 27 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A complex of thunderstorms advancing across the Rio Grande later
tonight into the overnight could lead to isolated severe storms
and locally heavy rain across portions of the Southern Edwards
Plateau and the Rio Grande Plains. The main hazards with storms
would be large hail, damaging winds and localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional scattered thunderstorms will be expected Sunday into
Sunday night and again on Memorial Day over portions of South
Central Texas. The primary hazard with storms would be heavy
rainfall that could result in localized flooding. A few storms
could be strong to severe along the Rio Grande from Sunday into
Sunday night with large hail and damaging wind as the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 27, 8:46 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
946 PM CDT Sat May 27 2023

TXZ183-280315-
Val Verde TX-
946 PM CDT Sat May 27 2023

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 1015 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pandale, or 20 miles west of Juno, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 10167 3029 10156 3029 10117 3023 10114
      3007 10159
TIME...MOT...LOC 0246Z 241DEG 9KT 3025 10143

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RUNYEN
Special weather statement, May 27, 10:31 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1131 PM CDT Sat May 27 2023

TXZ183-184-202-217-280530-
Maverick TX-Kinney TX-Val Verde TX-Edwards TX-
1131 PM CDT Sat May 27 2023

...Strong thunderstorms will impact portions of Kinney, northern
Maverick, Edwards and Val Verde Counties through 1230 AM CDT...

At 1131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Loma Alta to near Amanda to
32 miles southwest of Normandy. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Del Rio, Eagle Pass, Brackettville, Rocksprings, Comstock, Spofford,
Quemado, Juno, Loma Alta, Chula Vista, Lake View, Anacacho, Alamo
Village, Carta Valley, Cienegas Terrace, Rosita, Black Brush Point,
Amanda, Box Canyon and Val Verde Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3028 10150 3029 10024 2958 10011 2911 10011
      2851 10037 2855 10041 2858 10040 2867 10050
      2880 10053 2894 10065 2910 10067 2917 10078
      2920 10077 2926 10081 2936 10100 2946 10106
      2950 10117
TIME...MOT...LOC 0431Z 276DEG 21KT 3007 10085 2940 10070 2866 10106

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

BRADY

The radar

The Laughlin AFB radar (KDFX), 50 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
May 27, 10:55 PM CST
Where
Val Verde County, (Dlf)laughlin Afb de
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
29.370, -100.780

A thunderstorm produced wind gusts measured at 53 kts by the ASOS at Laughlin AFB.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101674.